Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 239, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jul 5, 2019, 7:34 PM CDT for Ness County, Pawnee County, Rush County, Kansas. It was in force for 56 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2019, 7:34 PM CDT (00:34 UTC)
- Expired
- Jul 5, 2019, 8:30 PM CDT
- In force
- 56 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Ness County, KS, Pawnee County, KS, Rush County, KS
The radar
The Dodge City radar (KDDC), 99 km from the middle of the area, began a volume at 00:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 4:00 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 0.6 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2071 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 2047 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 8.4
The text
As transmitted.
913
WUUS53 KDDC 060034
SVRDDC
KSC135-145-165-060130-
/O.NEW.KDDC.SV.W.0239.190706T0034Z-190706T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
734 PM CDT Fri Jul 5 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Northeastern Ness County in west central Kansas...
Northwestern Pawnee County in south central Kansas...
Western Rush County in central Kansas...
* Until 830 PM CDT.
* At 733 PM CDT, a severe thunderstorm was located near Hargrave,
moving south at 15 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
La Crosse, McCracken, Rush Center, Alexander, Nekoma and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9923 3831 9958 3866 9967 3870 9938
3870 9937
TIME...MOT...LOC 0033Z 349DEG 12KT 3855 9951
HAIL...1.25IN
WIND...60MPH
$$
RUTHI2 follow-up statements
158
WWUS53 KDDC 060110
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
810 PM CDT Fri Jul 5 2019
KSC135-145-165-060130-
/O.CON.KDDC.SV.W.0239.000000T0000Z-190706T0130Z/
Ness KS-Pawnee KS-Rush KS-
810 PM CDT Fri Jul 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN NESS...NORTHWESTERN PAWNEE AND WESTERN RUSH
COUNTIES...
At 810 PM CDT, a severe thunderstorm was located very near Alexander,
moving southeast at 10 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Crosse, McCracken, Rush Center, Alexander, Nekoma and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9923 3831 9958 3866 9967 3870 9938
3870 9937
TIME...MOT...LOC 0110Z 056DEG 5KT 3848 9952
HAIL...0.75IN
WIND...60MPH
$$
FINCH151
WWUS53 KDDC 060117
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
817 PM CDT Fri Jul 5 2019
KSC135-145-165-060130-
/O.CON.KDDC.SV.W.0239.000000T0000Z-190706T0130Z/
Ness KS-Pawnee KS-Rush KS-
817 PM CDT Fri Jul 5 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN NESS...NORTHWESTERN PAWNEE AND WESTERN RUSH
COUNTIES...
At 816 PM CDT, a severe thunderstorm was located near Alexander,
moving south at 15 mph.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
La Crosse, McCracken, Rush Center, Alexander, Nekoma and Hargrave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3841 9923 3831 9958 3866 9967 3870 9938
3870 9937
TIME...MOT...LOC 0116Z 349DEG 12KT 3846 9951
HAIL...0.75IN
WIND...60MPH
$$
RUTHIWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 6:42 PM CDT, 52 minutes earlier.
Area forecast discussion, Jul 5, 6:42 PM CDT, 52 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 642 PM CDT Fri Jul 5 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Saturday) Issued at 224 PM CDT Fri Jul 5 2019 There is considerable uncertainty about evolution of thunderstorms this afternoon and evening, and confidence in any of the convective allowing models is not very great. Thunderstorm clusters that formed Friday afternoon and evening in northeast Colorado and Wyoming propagated across Nebraska and into northeast Kansas during the night along the periphery of the strong EML that covered western and central Kansas. Outflow from the thunderstorm cluster surged as far south as Dodge City before becoming stationary and beginning to retreat. Scattered elevated thunderstorms occurred north of the outflow boundary this morning in response to low level south flow providing lift over the boundary and lifting in advance of a weak mid level trough evident near the Colorado border in upper air observations this morning. The outflow boundary was located near a line from Pratt to Syracuse early this afternoon, and thunderstorms were developing along the boundary in south central Kansas as far west as Harper and Kingman Counties. Farther west, warmer mid level temperatures (H7 temperatures 12C to 14C) and weaker convergence along the boundary were sufficient to preclude thunderstorm development. With continued heating, thunderstorm development along the boundary likely will occur by late afternoon. Thunderstorms also are likely to develop along a surface trough axis from north central Kansas into the Oklahoma Panhandle. There is sufficient shear in northern Kansas for rotating updrafts, and the greatest potential for large hail will be in that area. Farther south, weaker shear and substantial downdraft CAPE on soundings will favor more of a wind threat. The thunderstorms probably will grow upscale into a forward propagating MCS during the evening with a high wind threat. The forward speed of the cluster should be sufficient to reduce the potential for flooding. A vigorous upper level trough that extended from eastern Montana into Wyoming early this afternoon will reach Minnesota by Saturday morning, and a weak reinforcing surge of cool air will move into northern Kansas tonight. Another thunderstorm cluster may form in the upslope flow in eastern Colorado late this afternoon and propagate into Kansas tonight. The thunderstorm cluster should move into eastern Kansas and northern Oklahoma before morning, and Saturday should be quiet until at least mid afternoon. An upper level trough in the subtropical flow around the southern Plains subtropical ridge may enhance upward vertical motion and development of another cluster of thunderstorms Saturday afternoon and evening. .LONG TERM...(Saturday night through Friday) Issued at 128 PM CDT Fri Jul 5 2019 Subtropical high pressure will be suppressed southward to the southern Plains through the first part of next week, and Kansas will be back under the westerlies. The subtropical anticyclone will amplify over the Rockies by mid week with northwest flow aloft over the central Plains and a return to more typical summer weather. The subtropical high may build back over the central part of the country by next weekend, but there is considerable uncertainty about this evolution. If the high does amplify over the central Plains, its presence will be transitory and it should retreat to the Rockies in mid July. A minor upper level trough embedded in subtropical flow will progress across the southwestern United States and reach eastern Colorado Saturday afternoon. Moist upslope flow north of the stationary front extending from Oklahoma into eastern Colorado along with lifting in advance of the upper level trough will favor development of a cluster of thunderstorms that subsequently will move into western Kansas by early evening. Outflow from the thunderstorm cluster will reinforce baroclinicity along the stationary boundary in Oklahoma, and the boundary likely will move little on Sunday. Moist east to southeast low level flow will continue Sunday, and the models suggest that there may be another minor upper level trough embedded in the subtropical flow that will support scattered thunderstorms during the day. Another more organized cluster may develop in eastern Colorado and propagate across Kansas during the evening and nighttime hours. The low level jet will be weak but probably will be sufficient in the moist, unstable environment to maintain the thunderstorm cluster. An upper level trough in the northern branch of the westerlies will move across the Pacific Northwest into the northern Rockies by Tuesday morning. Pressures will fall in the lee of the Rockies Monday, and the old stationary boundary should begin to lift north as a warm front. As such, thunderstorm chances will continue Monday, although details will be highly dependent on mesoscale evolution that is impossible to forecast that far in the future. An elevated mixed layer (EML) will spread into western Kansas Monday night and Tuesday, and the best chance for a cluster of thunderstorms Monday night will be in central and eastern Kansas. Temperatures should warm back into the 90s Tuesday. The northern branch upper level trough will continue moving across the northern United States and should reach the Dakotas by Tuesday evening. A cold front will enter northern Kansas Tuesday afternoon or evening and progress across most of the state by Wednesday morning. Thunderstorms are likely to develop along the front in northern Kansas and move southeast during the night. It is uncertain how far back into the mid level warm plume that the thunderstorms will develop. Wednesday should be quiet and cooler behind the boundary. Low level south flow will return Wednesday night or Thursday beneath the northwest flow aloft, and thunderstorm chances may return to Kansas. Warmer temperatures will return Thursday and Friday as subtropical high pressure begins to amplify in the central part of the country. There is considerable uncertainty about the strength of the anticyclone, but next weekend probably will be warm and relatively quiet. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 634 PM CDT Fri Jul 5 2019 Strong to severe thunderstorms will move across south central and north central Kansas between 00z and 06z Saturday. Given the latest short term models these storms will impact the Hays and Garden City area from 00z to 03z and then impact the Dodge City and Liberal airports between 03z and 06z Saturday. MVFR ceilings and gusty winds will accompany these storms along with brief periods of heavy rainfall. After 06z these storms will continue to move south and east of all TAF sites. && .PRELIMINARY POINT TEMPS/POPS... DDC 67 87 65 87 / 60 50 50 20 GCK 64 86 62 87 / 60 50 60 20 EHA 64 84 61 87 / 50 50 50 20 LBL 64 85 63 87 / 50 40 50 20 HYS 66 84 66 85 / 70 50 60 30 P28 71 92 71 91 / 50 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Ruthi LONG TERM...Ruthi AVIATION...Burgert
Hazardous weather outlook, Jul 5, 4:05 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 405 AM CDT Fri Jul 5 2019 KSZ030-031-043>046-061>066-074>081-084>090-060915- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 405 AM CDT Fri Jul 5 2019 /305 AM MDT Fri Jul 5 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible this afternoon into this evening in association with a weak cold front pushing slowly into western Kansas. The main threat will be quarter to golf ball size hail and damaging winds in excess of 60 mph. An isolated tornado cannot be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk * Excessive heat: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- Thunderstorms will be possible each day through at least Monday. However, the potential for widespread severe weather is low. Days 2-7 Hazards ---------------- * Saturday - Flooding: Limited risk - Lightning: Significant risk - Excessive heat: Limited risk * Sunday - Lightning: Limited risk * Monday - Lightning: Limited risk - Excessive heat: Limited risk * Tuesday - Excessive heat: Elevated risk * Wednesday - Lightning: Limited risk - Excessive heat: Limited risk * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed across west central and southwest Kansas generally after 3 PM...and potentially further east into central Kansas later in the evening. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jul 5, 5:03 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
503 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0446 PM TORNADO 6 ESE FRIEND 38.24N 100.81W
07/05/2019 FINNEY KS LAW ENFORCEMENT
THIS APPEARS TO HAVE BEEN A LANDSPOUT.
&&Local storm report, Jul 5, 5:18 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
518 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM TORNADO 10 SSW AMY 38.34N 100.65W
07/05/2019 LANE KS EMERGENCY MNGR
THIS APPEARS TO HAVE BEEN ANOTHER LANDSPOUT.
&&Special weather statement, Jul 5, 5:36 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Dodge City KS
536 PM CDT Fri Jul 5 2019
KSZ075-085-052300-
Stevens KS-Grant KS-
536 PM CDT Fri Jul 5 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...SOUTHEASTERN
STANTON AND NORTHWESTERN STEVENS COUNTIES UNTIL 600 PM CDT...
At 536 PM CDT, Doppler radar was tracking a strong thunderstorm 12
miles west of Moscow, moving northeast at 10 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Ulysses and Hickok.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
southwestern Kansas.
LAT...LON 3719 10154 3734 10155 3762 10145 3758 10116
3742 10110 3715 10144
TIME...MOT...LOC 2236Z 212DEG 10KT 3739 10142
FINCHSpecial weather statement, Jul 5, 5:53 PM CDT, 1 hour 41 minutes before
Special Weather Statement National Weather Service Dodge City KS 553 PM CDT Fri Jul 5 2019 KSZ030-031-045-046-060000- Rush KS-Trego KS-Ellis KS-Ness KS- 553 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NESS...SOUTHEASTERN TREGO...NORTHWESTERN RUSH AND SOUTHWESTERN ELLIS COUNTIES UNTIL 700 PM CDT... At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 8 miles west of Antonino, moving northeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Hays, Ellis, Toulon, Yocemento, Munjor and Antonino. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for west central Kansas. LAT...LON 3859 9945 3871 9974 3902 9952 3890 9917 TIME...MOT...LOC 2253Z 212DEG 10KT 3875 9955 FINCH
Local storm report, Jul 5, 6:51 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
651 PM CDT FRI JUL 5 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0643 PM FUNNEL CLOUD 3 ENE MCCRACKEN 38.63N 99.55W
07/05/2019 RUSH KS PUBLIC
A FUNNEL CLOUD REPORT WAS RELAYED BY
MCCRACKEN PD.
&&
LRSpecial weather statement, Jul 5, 7:21 PM CDT, 13 minutes before
Special Weather Statement National Weather Service Dodge City KS 721 PM CDT Fri Jul 5 2019 KSZ063-064-077-060115- Gray KS-Finney KS-Hodgeman KS- 721 PM CDT Fri Jul 5 2019 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FINNEY...WEST CENTRAL HODGEMAN AND NORTHERN GRAY COUNTIES UNTIL 815 PM CDT... At 721 PM CDT, Doppler radar was tracking a strong thunderstorm 7 miles north of Ingalls. This storm was moving southeast at 10 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Cimarron, Ingalls and Kalvesta. A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for southwestern Kansas. LAT...LON 3784 10058 3804 10049 3809 10015 3773 10034 TIME...MOT...LOC 0021Z 283DEG 4KT 3794 10043 FINCH
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 7:01 PM CDT | Severe Thunderstorm Warning | DDC | Ellis, Trego | 31 min |
| Jul 5, 7:21 PM CDT | Special Weather Statement | DDC | Gray | 54 min |
| Jul 5, 7:22 PM CDT | Flash Flood Warning | DDC | Grant, Stevens | 3 hr |
| Jul 5, 7:30 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Ford, Gray, Hodgeman | 60 min |
| Jul 5, 7:40 PM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Hodgeman, Pawnee | 65 min |
| Jul 5, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Trego | 58 min |
| Jul 5, 8:23 PM CDT | Special Weather Statement | DDC | Edwards | 67 min |
| Jul 5, 8:27 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman, Ness, Pawnee, Rush | 48 min |
| Jul 5, 8:39 PM CDT | Special Weather Statement | DDC | Seward | 51 min |
| Jul 5, 8:55 PM CDT | Special Weather Statement | DDC | Barber | 65 min |
| Jul 5, 9:00 PM CDT | Special Weather Statement | DDC | Ford | 60 min |
| Jul 5, 9:20 PM CDT | Special Weather Statement | DDC | Pawnee | 55 min |
| Jul 5, 9:30 PM CDT | Special Weather Statement | DDC | Edwards, Pawnee, Stafford | 60 min |
| Jul 5, 9:33 PM CDT | Special Weather Statement | DDC | Clark, Ford, Meade | 57 min |
| Jul 5, 10:10 PM CDT | Special Weather Statement | DDC | Edwards, Kiowa, Pratt, Stafford | 65 min |
| Jul 5, 10:15 PM CDT | Special Weather Statement | DDC | Clark, Comanche, Ford, Meade | 60 min |
| Jul 5, 11:14 PM CDT | Special Weather Statement | DDC | Barber, Comanche, Pratt | 46 min |
| Jul 5, 11:29 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Clark, Comanche, Kiowa, Pratt | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.